Drug-induced polyneuropathy is damage of multiple peripheral nerves, in a relatively symmetric fashion, due to various drugs. There can be many different mechanisms of injury, including direct neurotoxicity resulting in axonal degeneration, disruption of mitochondrial function, drug-induced vitamin deficiency, or peripheral nerve vasculitis. Sensory, motor, or autonomic nerves may be affected. Some of the drugs associated with this condition include certain chemotherapeutic agents, antibiotics, and antiretrovirals.
Symptoms depend on the type of nerve fibers affected. Affected individuals may have paresthesias, numbness, burning pain, balance problems, abnormal pseudomotor function, orthostasis, or weakness. Symptoms can develop acutely or gradually, and prognosis varies. A dose-response relationship, temporal relationship of onset of symptoms and drug exposure, improvement of symptoms after drug cessation, and exclusion of other causes should raise suspicion for this condition.
ICD10CM: G62.0 – Drug-induced polyneuropathy
SNOMEDCT: 7339009 – Polyneuropathy due to drug
Differential Diagnosis & Pitfalls
Infectious neuropathy (eg, , )
Inflammatory or autoimmune neuropathy (eg, , , )
Radiculopathy (eg, )
Spinal stenosis (see , )
Hereditary neuropathy with liability to pressure palsies
Drug Reaction Data
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.